Decorative image

Side effects of external radiotherapy

Radiotherapy for advanced prostate cancer can cause different side effects depending on which part of your body you are having treated.

Side effects tend to start a week after the radiotherapy begins. They gradually get worse during the treatment and for a couple of weeks after the treatment ends. But they usually begin to improve after around 2 weeks or so.

These side effects vary from person to person. You may not have all of the effects mentioned.

Side effects can include:

  • pain in the area where the cancer is
  • bladder inflammation
  • loose or watery poo (diarrhoea)
  • feeling or being sick
  • reddening or darkening of your skin

Pain

You may have a temporary flare up or increase in pain in the area where the cancer is. This is caused by swelling around the treatment area. 

Most people find that this starts soon after they start treatment and usually goes away very quickly. This is normal. You may need to take painkillers or increase your dose of painkillers for a short time. Your doctor or radiographer can advise you about this.

Bladder inflammation

For a while after having the treatment you might feel that you have to pass urine more often than usual. And you may have a burning feeling when you do. Or you might feel that you can’t wait then you need to go. This is called cystitis.

The treatment temporarily inflames the lining of your bladder. It helps to drink plenty of fluids. You might find that some drinks increase the soreness, such as tea and coffee. You can experiment for yourself and see what works for you. 

Tell your doctor or nurse if you have bladder soreness. They can prescribe medicines to help.

'Just can’t wait' card

You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.

Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.

Diarrhoea

The radiotherapy causes diarrhoea by inflaming the lining of your bowel. You might also have some blood in your poo (stool) or some leakage.

Your doctor or specialist nurse can prescribe tablets to help slow down your bowel if you need them. This should help reduce the number of times you have diarrhoea. Ask your nurse or radiographer for soothing creams to apply around your back passage (anus). The skin in that area can get very sore and might break if you have severe diarrhoea.

In the few weeks after your treatment, the diarrhoea should gradually get better. Let your doctor know if it continues.

Feeling or being sick

You might feel sick at times. You can have anti sickness medicines. Let your treatment team know if you still feel sick, as they can give you another type.   

Reddening or darkening of your skin

Your skin might go red or darker in the treatment area. You might also get slight redness or darkening on the other side of your body. This is where the radiotherapy beams leave the body. 

The red or darker areas can feel sore. Your radiographers will give you creams to soothe your skin. The soreness usually goes away within 2 to 4 weeks of ending the treatment. But your skin might always be slightly darker in that area.

Tell the radiotherapy staff if you notice any skin changes.